Hail, St. Croix
- When
- May 5, 5:39 PM CST
- Where
- St. Croix County, Somerset
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.117, -92.683
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CDT SUN MAY 5 2002 FORECAST CONCERN NEAR TERM...TEMPERATURE TREND AND EVENING SHOWERS. SURFACE COLD FRONT EXITING FAR EASTERN PORTION OF THE CWA NOW. WILL MENTION LOW POP FOR THE EVENING HERE. OTHERWISE...CLOUDS TO HOLD FIRM WITH TEMPERATURES ON THE COOL SIDE. NORTHEAST/EASTERLY FLOW WITH SURFACE HIGH MOVING OVER THE REGION WITH CLOUDS EXPECTED TO HOLD FIRM. UPPER LEVEL FLOW PATTERN REMAINS SPLIT/POLAR JET TO THE NORTH AND ACTIVE SUBTROPICAL JET TO THE SOUTH. COLD FRONT WILL BECOME STALLED OVER SOUTHERN IA/NORTHERN MO AREA FOR TUESDAY. SOME WEAK ISENTROPIC LIFT NOTED OVER CENTRAL MN/SOME RESIDUAL POLAR JET FORCING OVER THE NORTH. WILL MENTION LOW POPS OVER MN PORTION...BUT WILL BE LIGHT. REAL ACTIVITY DEVELOPS TUESDAY NIGHT/INTO THURSDAY AS SOUTHERN STREAM/WARM FRONT LIFTS NORTH AHEAD OF UPPER LEVEL TROUGH. THIS SHOULD PROMOTE A GOOD SHOT OF RAIN...AND SOME THUNDER INTO SOUTHERN CWA WEDNESDAY. AVN DRAGS MUCH COLDER AIR WITH UPPER LOW/TROUGH MOVING THROUGH. MAY BE A MIX OF RAIN/SNOW OVER NORTHERN CWA ABOUT THURSDAY. ETA KEEP LOWER LEVELS WARM ENOUGH FOR JUST LIQUID THROUGH 60 HOURS ANYWAY. AGAIN...LEANING A LITTLE MORE TO AVN MOS...BUT REALLY A BLEND OF NGM/AVN THROUGH 60 HOURS. EXTENDED...HIGH PRESSURE TO BUILD INTO THE AREA FOR FRIDAY...WITH A CHANCE OF SHOWERS SATURDAY...POSSIBLY LINGERING INTO SUNDAY. REGULAR AVN/MRF INDICATED DRY FOR SUNDAY BUT ENSEMBLE FORECASTS CONTINUED TO BE WET. MAY BE INDICATING FRONTAL BOUNDARY HANGING UP OVER SOUTHERN MN THIS PERIOD. WE HAD A CHANCE GOING FOR SUN...SO WILL LEAVE IT IN FOR NOW. WARMING TREND EXPECTED OVER THE WEEKEND. .MSP...NONE DWE
MNZ041-047>052-054>070-073>078-082>085-091>093-WIZ023-024-026-052045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1248 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER...INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN MINNESOTA...INTO WEST CENTRAL WISCONSIN...BEGINNING LATE TONIGHT. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM NEAR ALEXANDRIA...CAMBRIDGE AND NEW RICHMOND WISCONSIN. SOME COMMUNITIES INCLUDED ARE THE TWIN CITIES METRO AREA...MANKATO...ALBERT LEA...OWATONNA AND RED WING IN MINNESOTA. IN WISCONSIN...THE RISK AREA INCLUDED RIVER FALLS...ELLSWORTH AND DURAND. LOW PRESSURE AND A WARM FRONT WILL MOVE ACROSS THE DAKOTAS AND IOWA TONIGHT...INTO SOUTHERN MINNESOTA. THIS WILL BRING WARM AND AND MORE HUMID AIR FROM THE SOUTH INTO SOUTHERN MINNESOTA. CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS NEAR THE SOUTH DAKOTA BORDER BY EVENING. THE THREAT WILL SPREAD EAST OVERNIGHT. THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE LARGE HAIL...AND POSSIBLE STRONG WIND GUSTS.
The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300268, 5300269, 5300270, 5300271, 5300272, 5300273, 5300274, 5298675, 5300275.